West Virginia, 2023Cold in West Virginia, February 3 to 4, 2023
February 3 to 4, 2023 · NWS PBZ · 1 event in 1 county or zone
Elevated wind gusts, due to wave activity, and a lingering cold air mass (850mb temps dropped below -18 Celsius) created dangerous wind chill temperatures in the ridges of eastern Tucker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated wind gusts, due to wave activity, and a lingering cold air mass (850mb temps dropped below -18 Celsius) created dangerous wind chill temperatures in the ridges of eastern Tucker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 9:12 PM EST, 48 minutes earlier.
Area forecast discussion, Feb 3, 9:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
912 PM EST Fri Feb 3 2023
.SYNOPSIS...
Isolated snow showers will weaken with a building ridge from the
west. Wind chill values overnight into early Saturday morning
have prompted headlines for portions of the region. Warmer and
dry weather is expected to return Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
GOES-16 Nighttime Microphysics RGB channel, along with radar,
depicts lake effect snow showers north of I-80 and a narrow
weak snow band extending through Lawrence/Butler/northern
Westmoreland county. Based on sfc wind obs and the placement of
a building ridge to the west, enhanced low-level convergence
within the boundary layer is allow a single narrow snow band to
venture further inland from Lake Erie. Based on Hi-res model
guidance, snow shower activity should diminish after 05Z as
winds shift from the west and we lose the influence of Lake Erie
moisture.
Clear conditions, under an Arctic cold airmass (850mb temp from
the PIT 00Z measured -21.8 degrees Celsius), will allow early
Saturday morning temperatures to stay in the single digits
across the region. Wind gusts should subside after dawn with a
weakening pressure gradient. However, a Wind Chill Advisory for
portions of the region (mainly the ridges) will continue through
12Z with forecasted values ranging between 10 below to 20
below.
By Saturday afternoon, high pressure will reposition over the
mid-Atlantic, fostering warm advection within southwest flow.
Temperatures will likely continue to be 5 degrees below
seasonal averages. However, a significant improvement to the
afternoon average high temperature will likely shift by 25
degrees.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The next shortwave trough will approach and pass north of the
region through the day Sunday, but meager moisture and limited
lift will keep late-day precipitation chances low and focused
north and east of Pittsburgh. A period of SW flow ahead of the
system (and weak sfc cold front) will continue the area warming
trend, with high temperatures 5 to 10 degrees above seasonal
averages.
High pressure will quickly return with upper ridging Monday as
the trough shifts towards the east coast. Residual cold
advection behind the sfc cold front will result in a slightly
cooler but still above normal temperature for Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Warm advection will return Tuesday as southwest flow strengthens
ahead of a northern stream upper trough. Precipitation appears
likely to return to the region late in the day ahead of a
surface cold front. However, ensembles suggest it will likely be
decaying as upper forcing is deflected farther north by the far SE
CONUS ridge, meaning precipitation chances will lessen into
Wednesday as the front washes out. Expect well above normal
temperature ahead of the front with likely little change in
airmass after it passes/stalls.
The late Tuesday into late week period remains in flux as it
will be dependent on the eventual northeast lifting of a deep
trough that will develop around the Four Corners region. The
trend pushes its Upper Ohio River Valley impact towards the late
week time frame, but potential precipitation could arrive as
early as Wednesday. There is a high probability for widespread
rain as temperature remains above normal through this period,
with timing of the onset/ending of the precipitation one of the
more uncertain components.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Dry air in the low levels has returned all ports to VFR with
scattered to clear skies for the southern ports, and slightly
higher coverage with lake influence for DUJ and FKL. This will
continue overnight.
With the rapid approach of a surface high, winds will be quick
to diminish early in the TAF period. Light backing winds
overnight will reintroduce southerly flow tomorrow on the
backside of a surface high. Wind shear was noted towards the
end of the period overnight tomorrow as a pressure gradient
tightens in decoupled near- surface conditions.
.OUTLOOK...
VFR will likely prevail through the weekend. Possible
restriction in rain and snow showers are expected with a
crossing trough early Monday, though long range models suggest
limited moisture with this shortwave, mainly progged north along
the I-80 corridor.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Chill Advisory until 7 AM EST Saturday for PAZ009-074-076.
OH...None.
WV...Wind Chill Advisory until 7 AM EST Saturday for WVZ512-514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...50
LONG TERM...50
AVIATION...Milcarek
Hazardous weather outlook, Feb 3, 12:22 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1222 PM EST Fri Feb 3 2023
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-041730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
1222 PM EST Fri Feb 3 2023
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ009-074-076-WVZ512-041730-
Forest-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Eastern Preston-
1222 PM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007-008-015-016-023-WVZ510-511-513-041730-
Mercer-Venango-Clarion-Jefferson PA-Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
1222 PM EST Fri Feb 3 2023
This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Single digit to negative wind chills are likely, peaking in lowest
values late this afternoon into tonight. If confidence increases that
values will drop under 10 below degrees rather than approach, a Wind
Chill Advisory may be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-041730-
Eastern Tucker-
1222 PM EST Fri Feb 3 2023
...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Cold/Wind Chill, Eastern Tucker
- When
- February 3, 10:00 PM EST to February 4, 3:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Wind chill as low as -26F was measured in the ridges of eastern Tucker County on the night of February 3rd.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, February 3, 20231 death · 1 injured · $61,000 · 56 kt wind · 15 events
- Extreme Cold and Winter Weather in Maine, February 3 to 4, 202319 events
- Extreme Cold in Maine, February 3 to 4, 202318 events
- Extreme Cold in Vermont, February 3 to 4, 202317 events
- Extreme Cold in New Hampshire, February 3 to 4, 202315 events
- Cold and Winter Weather in Michigan, February 3, 202312 events
- High Wind in Montana, February 3 to 4, 202364 kt wind · 12 events
- Extreme Cold in New York, February 3 to 4, 20239 events
- Marine High Wind in North Atlantic Coastal Waters, February 3, 202356 kt wind · 7 events
- Extreme Cold and Strong Wind in Vermont, February 3 to 4, 20236 events
- High Wind in New York, February 3, 202357 kt wind · 5 events
- High Wind in Wyoming, February 3 to 4, 202360 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082033.